Advertisement
  1. Archive

ARE STATINS LINKED TO SUDDEN MEMORY LOSS?

BY JOE AND TERESA GRAEDON

King Features Syndicate

Q: My husband was on Lipitor for three years. One day, out of the blue, he lost his memory.

He knew his name but not the date or where he had been the day before. He was able to tell me that something was going on and he felt funny. This was extremely scary.

The amnesia lasted about six hours. During that time, I took him to the hospital, where he had several expensive tests. Finally, they ruled out a stroke and sent him home.

We figured it might be the Lipitor, and he has stopped taking it. Instead, he takes niacin under his doctor's supervision.

A: Atorvastatin (Lipitor) and other statins such as simvastatin and rosuvastatin may sometimes trigger a reaction called transient global amnesia (TGA). This is a sudden loss of memory that may last a few hours or occasionally as long as a day.

Many readers of this column have reported similar reactions. One man was put on Crestor in an effort to get his LDL cholesterol below 80. He said: "I started taking the drug on Friday, and on Sunday I awoke with what was diagnosed as transient global amnesia. I played golf that morning and kept asking the same questions over and over. My golfing partners and my wife decided after nine holes that I should go to the hospital. This all started at 7 a.m., and I did not get any short-term memory back until 3 p.m."

Anyone who would like to learn more about the impact of statins on memory may be interested in our one-hour radio interview, No. 523, "The Dark Side of Statins." It is available at www.peoplespharmacy.com.

Doctors must rule out more common causes of sudden memory loss, such as a stroke or a seizure.

Although there is controversy about whether statins can cause TGA, we have received so many reports that we think there is a connection.

Nitroglycerin studied as osteoporosis treatment

Q: Earlier this year, I saw one of your articles about the use of nitroglycerin patches for osteoporosis. Are there any further studies on this?

I have severe osteoporosis and have used most of the available treatments, without success. I'll see my endocrinologist next month and would like to discuss nitroglycerin with him.

A: Nitroglycerin has been used to alleviate the chest pain of angina since 1879. The drug, administered as sublingual tablets, topical patches or ointment, helps blood vessels relax and dilate. Side effects include headache, dizziness, low blood pressure and changes in heart rate.

Nitric oxide activates the cells that remodel bone, and nitroglycerin is a source of nitric oxide.

Animal studies have shown that nitroglycerin shows promise against osteoporosis, but few clinical studies have been done, and they gave contradictory results (Annals of Pharmacotherapy, December 2011).

Ask your doctor's opinion of this potential therapy, but don't be surprised if he says there's not enough evidence yet to prescribe it.

Ask your doctor about beta blocker suspicions

Q: I take metoprolol for blood pressure, and lately I have had trouble with cold hands and feet. I also have joint pain and shortness of breath. Am I right to suspect the drug?

A: Metoprolol is a beta blocker that might well be contributing to your discomfort.

You can find more details about this medicine at www.peoplespharmacy.com. Never stop a beta blocker suddenly, since that could trigger heart problems. Please discuss your symptoms with your doctor.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. They answer letters from readers via their website: peoplespharmacy.com.

Up next:Q & A

YOU MIGHT ALSO LIKE

Advertisement
Advertisement